Alert archive / Alabama / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 256, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at May 16, 2009, 6:23 PM CDT for Blount County, Jefferson County, Alabama. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 16, 2009, 6:23 PM CDT (23:23 UTC)
- Expired
- May 16, 2009, 7:00 PM CDT
- In force
- 37 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
Counties Blount County, AL, Jefferson County, AL
The radar
The Birmingham radar (KBMX), 66 km from the middle of the area, began a volume at 23:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 11.4 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 609 J/kg
- Mixed-layer CIN
- -82 J/kg
- Mixed-layer LCL
- 570 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 79 m²/s²
- 0-3 km storm-relative helicity
- 76 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 2:55 PM CDT, 3 hours 28 minutes earlier.
Area forecast discussion, May 16, 2:55 PM CDT, 3 hours 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 255 PM CDT SAT MAY 16 2009 .DISCUSSION... AREAS OF WIDESPREAD SHOWERS AND THUNDERSTORMS ARE SCATTERED ACROSS CENTRAL ALABAMA THIS AFTERNOON. THESE THUNDERSTORMS HAVE HAD QUITE A BIT OF HEAVY RAIN WITH THEM...ESPECIALLY THIS MORNING AND EARLY AFTERNOON. LOOK FOR SEVERAL MORE ROUNDS OF PRECIPITATION THROUGH SUNDAY AHEAD OF A COLD FRONT THAT WILL PUSH THROUGH DURING THE DAY SUNDAY. IF YOU GO WITH THE FASTEST MODEL...THE NAM...THE FRONT WILL BE THROUGH BIRMINGHAM BY NOON AND THEN MONTGOMERY BY LATE AFTERNOON...EARLY EVENING. THE GFS IS SLOWER...WITH MUCH MORE WIDESPREAD RAIN. AS OF ISSUANCE THE FRONT ITSELF STRETCHED FROM JUST SOUTH OF BNA TO UOX AND DRIFTING SOUTH AND WEST. THIS IS CLOSER TO THE NAM...SO WILL TREND FORECAST CLOSER TO IT...HOWEVER SLOW IT DOWN A FEW HOURS. THE PACKAGE THIS AFTERNOON WILL TRY TO TIME THE FRONT AND THE THUNDERSTORMS...BUT NOT SOLD ENTIRELY WITH THE TIMING OF EVERYTHING. HIGHEST POPS FOR THE NORTHWEST WILL BE FROM NOW UNTIL 10 PM AS THE FRONT WORKS IN. BEHIND THE FRONT WILL BEGIN TO BACK OFF ON POPS AND EVEN TAKE OUT THUNDER ACROSS THE NORTHWEST AFTER 2 AM. ATTENTION WILL FOCUS MAINLY ACROSS THE SOUTH DURING THE DAY ACROSS THE SOUTH ON SUNDAY. ONCE THE FRONT CLEARS...THOSE SUN SEEKERS WILL BE PLEASED AS THE CLOUDS WILL GO AWAY AS HIGH PRESSURE BUILDS IN AT LEAST THROUGH WEDNESDAY. TEMPERATURES WILL BE COOLEST ON SUNDAY AND THEN MODIFY UPWARDS EACH DAY. 16 && .AVIATION...18Z TAF DISCUSSION. SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP THIS AFTERNOON AND EVENING. DUE TO THE SCATTERED NATURE OF THIS ACTIVITY IT WILL BE HARD TO PINPOINT A TIME FOR ANY GIVEN TERMINAL. AS A RESULT...WILL KEEP VCTS IN AT ALL SITES FOR MUCH OF THE AFTERNOON AND EVENING. LOW CLOUDS AND FOG WILL ONCE AGAIN BE A PROBLEM LATER TONIGHT...LIMITING VISIBILITIES. 14 && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 61 67 45 73 43 / 100 40 10 0 0 ANNISTON 63 69 49 73 48 / 100 50 10 0 0 BIRMINGHAM 60 68 49 74 50 / 100 50 10 0 0 TUSCALOOSA 62 70 49 76 49 / 100 50 10 0 0 CALERA 62 68 52 74 50 / 100 60 10 0 0 AUBURN 64 73 53 73 50 / 80 80 30 10 10 MONTGOMERY 66 73 54 75 51 / 80 80 20 10 10 TROY 65 75 53 73 50 / 70 90 30 10 10 && .BMX WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH FOR MARION...LAMAR...FAYETTE...WINSTON... WALKER...BLOUNT...ETOWAH...CALHOUN...CHEROKEE...CLEBURNE... PICKENS...TUSCALOOSA...JEFFERSON...SHELBY...ST. CLAIR... TALLADEGA...CLAY...RANDOLPH...BIBB...CHILTON...COOSA... TALLAPOOSA...CHAMBERS...LEE UNTIL 7 AM SUNDAY && 16/14
Hazardous weather outlook, May 16, 1:50 PM CDT, 4 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 150 PM CDT SAT MAY 16 2009 ALZ011>015-017>050-171850- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 150 PM CDT SAT MAY 16 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...THIS AFTERNOON AND TONIGHT. STRONG THUNDERSTORMS ARE POSSIBLE ACROSS ALL OF CENTRAL ALABAMA THROUGH 10 PM. THE MAIN THREAT WITH THESE STORMS WILL BE LOCALLY HEAVY RAINFALL AND STRONG GUSTY WINDS OF UP TO 40 MPH. FLASH FLOODING DUE TO SEVERAL PERIODS OF HEAVY RAINFALL WILL BE POSSIBLE MAINLY NORTH OF A LINE FROM AUBURN TO CLANTON TO ALICEVILLE. A FLASH FLOOD WATCH IS IN EFFECT THROUGH 7 AM SUNDAY MORNING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. STRONG THUNDERSTORMS WILL BE POSSIBLE ON SUNDAY AFTERNOON MAINLY ALONG AND SOUTH OF A LINE EXTENDING FROM EUTAW...CLANTON...ALEXANDER CITY AND LAFAYETTE. THE MAIN THREATS WILL BE LOCALLY HEAVY RAINFALL AND STRONG GUSTY WINDS OF UP TO 40 MPH. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, May 16, 4:25 PM CDT, 1 hour 58 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 425 PM CDT SAT MAY 16 2009 ALZ014-162215- WINSTON- 425 PM CDT SAT MAY 16 2009 ...SIGNIFICANT WEATHER ALERT FOR WINSTON COUNTY UNTIL 515 PM CDT... AT 425 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG THUNDERSTORM NEAR ASHRIDGE...OR 12 MILES EAST OF HALEYVILLE...MOVING EAST AT 15 MPH. PEA SIZE HAIL AND WINDS UP TO 30 MPH ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... SIPSEY RIVER REC AREA. ROCK CREEK. GRAYSON. MORELAND. BRUSHY LAKE. ADDISON. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. 12/SIRMON
Local storm report, May 16, 4:26 PM CDT, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
426 PM CDT SAT MAY 16 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0303 PM HAIL COKER 33.25N 87.69W
05/16/2009 E0.50 INCH TUSCALOOSA AL AMATEUR RADIO
DIME SIZE HAIL REPORTED VIA HAMS AT COKER
&&
KLAWSSpecial weather statement, May 16, 5:04 PM CDT, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 504 PM CDT SAT MAY 16 2009 ALZ044-162230- MONTGOMERY- 504 PM CDT SAT MAY 16 2009 ...SIGNIFICANT WEATHER ALERT FOR MONTGOMERY COUNTY UNTIL 530 PM CDT... AT 503 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG THUNDERSTORM NEAR SPRAGUE...OR 9 MILES NORTHWEST OF MEADVILLE... MOVING EAST AT 10 MPH. MARBLE SIZE HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... SPRAGUE. BARACHIAS. DUBLIN. CARTERS HILL. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION.
Special weather statement, May 16, 5:17 PM CDT, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 517 PM CDT SAT MAY 16 2009 ALZ050-162245- BARBOUR- 517 PM CDT SAT MAY 16 2009 ...SIGNIFICANT WEATHER ALERT FOR BARBOUR COUNTY UNTIL 545 PM CDT... AT 517 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG THUNDERSTORM NEAR OSCO...OR 7 MILES WEST OF EUFAULA...MOVING EAST AT 5 MPH. MARBLE SIZE HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... GAINO. OSCO. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION.
Special weather statement, May 16, 5:57 PM CDT, 26 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 557 PM CDT SAT MAY 16 2009 ALZ049-162330- PIKE- 557 PM CDT SAT MAY 16 2009 ...SIGNIFICANT WEATHER ALERT FOR PIKE COUNTY UNTIL 630 PM CDT... AT 557 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG THUNDERSTORM NEAR ANTIOCH...OR NEAR TROY...MOVING EAST AT 5 MPH. MARBLE SIZE HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... ANTIOCH. BANKS. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION.
Special weather statement, May 16, 6:01 PM CDT, 22 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 601 PM CDT SAT MAY 16 2009 ALZ015-017-024-162330- BLOUNT-JEFFERSON-WALKER- 601 PM CDT SAT MAY 16 2009 ...SIGNIFICANT WEATHER ALERT FOR BLOUNT...JEFFERSON AND WALKER COUNTIES UNTIL 630 PM CDT... AT 600 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM ARKADELPHIA TO QUINTON...OR ALONG A LINE EXTENDING FROM 6 MILES NORTHEAST OF SUMITON TO DORA... MOVING EAST AT 10 MPH. MARBLE SIZE HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY DOWNPOURS ARE EXPECTED WITH THESE STORMS. * LOCATIONS IN OR NEAR THE PATH INCLUDE... EMPIRE. ARKADELPHIA. PARTRIDGE CROSSROADS. CARDIFF. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION.
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 15, 8:56 PM CDT | Areal Flood Advisory | BMX | Lee, Russell, Tallapoosa | 3 hr |
| May 15, 10:58 PM CDT | Areal Flood Advisory | BMX | Cleburne | 3 hr |
| May 15, 11:14 PM CDT | Areal Flood Advisory | BMX | Jefferson, Shelby | 3 hr |
| May 16, 9:54 AM CDT | Flash Flood Watch | BMX | Barbour, Bibb, Blount, Bullock, Calhoun, Chambers and 25 more | 33 hr |
| May 16, 9:58 AM CDT | Areal Flood Advisory | BMX | Jefferson, Shelby | 3 hr |
| May 16, 10:15 AM CDT | Flash Flood Warning | BMX | Randolph | 4 hr |
| May 16, 11:57 AM CDT | Severe Thunderstorm Warning | BMX | Bibb, Chilton, Perry | 48 min |
| May 16, 12:20 PM CDT | Areal Flood Advisory | BMX | Chambers | 3 hr |
| May 16, 12:39 PM CDT | Severe Thunderstorm Warning | BMX | Perry | 26 min |
| May 16, 1:48 PM CDT | Severe Thunderstorm Warning | BMX | Fayette, Lamar | 42 min |
| May 16, 2:05 PM CDT | Severe Thunderstorm Warning | BMX | Pickens | 40 min |
| May 16, 2:49 PM CDT | Severe Thunderstorm Warning | BMX | Marengo | 26 min |
| May 16, 3:31 PM CDT | Areal Flood Advisory | BMX | Marengo | 3 hr |
| May 16, 4:37 PM CDT | Severe Thunderstorm Warning | BMX | Winston | 23 min |
| May 16, 5:07 PM CDT | Severe Thunderstorm Warning | BMX | Montgomery | 38 min |
| May 16, 5:43 PM CDT | Areal Flood Advisory | BMX | Barbour | 3 hr |
| May 16, 6:14 PM CDT | Severe Thunderstorm Warning | BMX | Russell | 31 min |
| May 16, 6:43 PM CDT | Areal Flood Advisory | BMX | Pike | 3 hr |
Nearby
Severe Thunderstorm Warnings in Alabama, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.